Alert archive / Florida / Special Weather Statements in 2017
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at May 24, 2017, 3:21 PM EDT for Indian River County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 3:21 PM EDT (19:21 UTC)
- Expired
- May 24, 2017, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Melbourne, FL
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.3
The text
As transmitted.
461
WWUS82 KMLB 241921
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
321 PM EDT WED MAY 24 2017
FLZ047-054-058-059-242000-
St. Lucie FL-Southern Brevard County FL-Okeechobee FL-
Indian River FL-
321 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER AND SOUTHEASTERN BREVARD
COUNTIES UNTIL 400 PM EDT...
At 319 PM EDT, National Weather Service meteorologists were tracking
fast moving showers and thunderstorm over Indian River, northeast
Okeechobee, and southern Brevard counties. Movement was toward the
northeast at 50 mph.
Brief but intense wind gusts of 50 to 55 mph have been occurring
with these fast moving showers and brief storms, and will continue
to do so.
Locations impacted include...
Palm Bay, Sebastian, Vero Beach and Fellsmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Florida.
LAT...LON 2731 8068 2754 8098 2764 8090 2764 8087
2768 8087 2817 8055 2812 8054 2767 8032
TIME...MOT...LOC 1919Z 222DEG 45KT 2767 8053
$$
UlrichWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 24, 9:31 AM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 24, 9:31 AM EDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
931 AM EDT Wed May 24 2017
.DISCUSSION...
...ENHANCED RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING...
...Tornado Watch 261 Remains in Effect until 3 PM EDT This Afternoon
for Volusia and Lake Counties...
Current-Tonight...Morning 10Z KXMR sounding shows a PWAT of 1.73
inches and 700/500mb temperatures of +7.0C/-9.1C respectively. 915
MHZ Cape wind profilers show deep southwesterly flow just above the
surface averaging 20 to 30 knots. Morning convection across north-
central FL has remained just north of Lake/Volusia counties thus far
this morning. Local model runs (HRRR/WRFARW2) continue to suggest
additional convective development later this morning and early
afternoon across the I-4 corridor with this activity expanding
southward toward the Space/Treasure coasts later this afternoon into
the evening.
The Storms Prediction Center has recently upgraded most of ECFL,
central Okeechobee County to southern Indian River County northward,
for an Enhanced Threat for severe weather today/tonight. Elsewhere,
the Slight Risk remains. Still feel the greatest storm threat
(strong/severe) will be later this afternoon and this evening.
Activity should move from WCFL eastward across our northern counties
and slide further southward by this evening. Threats will include
frequent lightning, heavy downpours with local ponding of water on
roadways, hail, potentially damaging straight-line winds, and/or an
isolated tornado or two. The present watch box could get expanded
further south later today/tonight. All of this expected shower/storm
activity will be aided by a large upper trough over the Deep South,
greater than normal jet stream energy this far south/this time of
year, increased moisture, surface heating and a weak cool frontal
boundary just north of the area. Storm motion will be from the
southwest toward the northeast at over 40 mph. Multiple rounds of
convection this afternoon/evening could bring beneficial rainfall on
average of 1 to 2 inches across ECFL with some locally higher
amounts possible by the time this system clears all of ECFL by
tomorrow afternoon.
Depending on clouds/precipitation, our highs should manage L80s
north of I-4 with M-U80s southward and potentially L90s generally
south of KMLB if enough surface heating occurs. The airmass remains
saturated with soppy dewpoint values well into the 70s areawide.
SSW/SW winds will be breezy with frequent higher gusts, hence a Lake
Wind Advisory remains in effect until 8pm this evening.
Activity should wind down southward late overnight and towards
sunrise Thu morning, though lingering convection northward will
still be possible. The greatest severe threat should diminish by
around midnight (south). Overnight lows remain mild and generally in
the U60s to around 70 degrees over the interior/Volusia coast with
L70s typically along the Space/Treasure coasts.
&&
.AVIATION...Gusty SSW/SW winds areawide today. Increasing convective
threat later this afternoon/evening with organized strong/severe
storms possible. Breezy/gusty winds to continue this
evening/overnight as the pgrad remains tight. IFR CIGs/VSBYs likely
later today, especially in assoc with developing widespread
convection.
&&
.MARINE...Today-Tonight...
...Tornado Watch 261 Remains in Effect for Near Shore Volusia County
Marine Leg until 3PM EDT This Afternoon...
Hazardous boating conditions as breezy/gusty SSW/SW winds increase
ahead of a vigorous upper disturbance. Offshore winds will build
seas 3-4 ft near shore and 4-6 ft offshore, though winds/seas
expected higher invof later forecast widespread strong convection
across the area for this afternoon/tonight. Winds will help generate
rough, short period waves. Aft sunset, seas could build to 7 ft well
offshore. Threats from later convection include heavy downpours,
frequent cloud to water lightning, strong wind gusts in excess of
35kts, hail, and/or waterspouts.
&&
.FIRE WEATHER...Today...Breezy/gusty SWRLY winds continue on this
day, though rain chances will increase through the day/evening.
Widespread rainfall is expected over this 24 hour period. Some
storms could be strong to severe. Heavy downpours, frequent
lightning, hail, and very strong wind gusts are all in play, as well
as an isolated tornado or two possible.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
Volusia County-Indian River-Inland Volusia County-Martin-
Northern Brevard County-Northern Lake County-Okeechobee-
Orange-Osceola-Seminole-Southern Brevard County-Southern
Lake County-St. Lucie.
AM...Small Craft Advisory for winds until 4 PM EDT Thursday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory for winds until 10 PM EDT this evening for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 10 PM this evening to 4 PM EDT
Thursday for Flagler Beach to Volusia-Brevard County Line
20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Sedlock/CristaldiHazardous weather outlook, May 24, 7:45 AM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 745 AM EDT Wed May 24 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-250300- Flagler Beach to Volusia-Brevard County Line 0-20 nm- Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia County-Southern Lake County-Northern Brevard County- 745 AM EDT Wed May 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...Tornado Watch 261 in effect until 3 pm EDT this afternoon for Volusia and Lake counties... .THUNDERSTORM IMPACT... Brisk south to southwest winds will pull deep moisture into central Florida as a late season cold front works its way through the Deep South. Sufficient moisture will exist for numerous showers and scattered thunderstorms into this afternoon and evening. The greatest coverage should be from metro Orlando and Cape Canaveral northward to the Ocala Forest and Lake George today, then will shift into the Treasure Coast and Lake Okeechobee area tonight. Some thunderstorms could become severe with wind gusts of 58 mph or greater. Small hail, frequent lightning, and an isolated tornado or two will be possible. Strong winds aloft will push any storm to the northeast at 35 to 40 mph. Due to this rapid motion, residents should move indoors and not wait for thunder if skies darken to the west and southwest. .HIGH WIND IMPACT... Brisk south to southwest winds will prevail over central Florida today with sustained winds around 20 mph with gusts up to 30 mph. This will result in very rough conditions over inland lakes and the Intracoastal Waterway. Small craft will be especially prone to swamping. A Lake Wind Advisory is in effect through 8 PM this evening. .MARINE THUNDERSTORM GUST IMPACT... Numerous showers and scattered thunderstorms will move northeast at around 35 knots, especially northward from Orlando and Cape Canaveral and the adjacent Atlantic waters. Due to this rapid motion, any thunderstorms that develop will be capable of generating wind gusts in excess of 35 knots. Inland lakes are not immune from the effects of strong storms and hazardous boating conditions can quickly develop over lakes with gusty winds and frequent lightning. Be prepared to see safe harbor well before a storm approaches your area. .WATERSPOUT IMPACT... Thunderstorms moving offshore, especially this afternoon and evening, will be capable of producing brief waterspouts over the Intracoastal Waterway and the local Atlantic. Any boaters venturing out today are urged to keep a close eye on the weather for storms approaching from the southwest. A tornado watch is in effect until 3 pm for the near shore Volusia marine leg. .WIND AND SEA IMPACT... A fresh to strong south-southwest breeze will prevail over the local Atlantic through daybreak Thursday. While the offshore component will limit the potential for high seas through this evening, they also will generate very rough, short period wind waves between 3 and 4 feet nearshore and 4 to 6 feet offshore... dominant periods 6 seconds or less. A Small Craft Advisory is in effect through 4 PM Thursday. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Shower and thunderstorm chances will continue into Thursday as the approaching front pushes into south Florida. Hazardous boating conditions will continue as fresh to strong southwesterly winds continue through Thursday morning, diminishing to a moderate to fresh breeze Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Bragaw/Sedlock
In the hours before
Special weather statement, May 24, 1:55 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
155 PM EDT WED MAY 24 2017
FLZ045>047-053-054-058-144-147-241900-
Southern Brevard County FL-Okeechobee FL-Osceola FL-
Northern Brevard County FL-Orange FL-Seminole FL-Indian River FL-
Southern Lake County FL-
155 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AND EASTERN ORANGE...
OSCEOLA...BREVARD AND NORTHWESTERN INDIAN RIVER AND OKEECHOBEE
COUNTIES UNTIL 300 PM EDT...
At 154 PM EDT, Doppler radar was tracking numerous showers and
thunderstorms moving northeast at 50 MPH over the Advisory area.
Brief but intense wind gusts of 40 to 50 mph have been occurring
with these fast moving showers and brief storms, and will continue
to do so.
Locations impacted include...
Orlando, Palm Bay, Melbourne, Kissimmee and Titusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near any of the numerous inland lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 2866 8101 2861 8097 2868 8096 2878 8067
2846 8049 2832 8057 2792 8044 2750 8120
2771 8115 2804 8146 2806 8146 2801 8138
2808 8135 2809 8145 2814 8152 2826 8156
2826 8166 2835 8166 2835 8195
TIME...MOT...LOC 1752Z 223DEG 39KT 2838 8110
CristaldiLocal storm report, May 24, 2:33 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM MARINE TSTM WIND 3 S INDIALANTIC 28.05N 80.56W
05/24/2017 M45.00 MPH AMZ552 FL MESONET
MESONET SITE WU28 REPORTED WIND GUST OF 39 KT FROM THE
SOUTH-SOUTHWEST.
0210 PM MARINE TSTM WIND 8 SSE PLAYALINDA BEACH 28.54N 80.57W
05/24/2017 M39.00 MPH BREVARD FL OTHER FEDERAL
USAF WIND TOWER 0108 MEASURED PEAK WIND GUST OF 34 KT
FROM THE SOUTHWEST.
0210 PM MARINE TSTM WIND 4 NNE PORT SAINT JOHN 28.53N 80.77W
05/24/2017 M41.00 MPH BREVARD FL OTHER FEDERAL
USAF WIND TOWER 1007 MEASURED PEAK WIND GUST OF 36 KT
FROM SOUTHWEST.
0221 PM TSTM WND GST 2 W AZALEA PARK 28.55N 81.33W
05/24/2017 M39.00 MPH ORANGE FL ASOS
ASOS AT ORLANDO EXECUTIVE AIRPORT MEASURED PEAK WIND GUST
OF 34 KT FROM THE SOUTHWEST.
&&
KRLocal storm report, May 24, 2:52 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM MARINE TSTM WIND 3 S INDIALANTIC 28.05N 80.56W
05/24/2017 M44 MPH AMZ552 FL MESONET
MESONET STATION DW284 REPORTED WIND GUST AT 38 KT FROM
THE SOUTH-SOUTHWEST.
&&
KRSpecial weather statement, May 24, 2:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
258 PM EDT WED MAY 24 2017
FLZ041-044>046-053-141-144-242030-
Northern Lake County FL-Osceola FL-Inland Volusia County FL-
Orange FL-Seminole FL-Coastal Volusia County FL-
Southern Lake County FL-
258 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...ORANGE...
VOLUSIA AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 430 PM EDT...
At 253 PM EDT, National Weather Service meteorologists were tracking
a line of strong thunderstorms along a line extending from
Hillsborough to Marion County. Movement was northeast around 50 mph.
Brief but intense wind gusts of 50 to 55 mph have been occurring
with these fast moving showers and brief storms, and will continue
to do so.
Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Port Orange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Florida.
LAT...LON 2900 8083 2879 8097 2783 8122 2786 8130
2804 8143 2801 8138 2808 8135 2809 8145
2826 8156 2826 8166 2835 8166 2835 8196
2896 8195 2896 8166 2932 8168 2940 8142
2926 8142 2927 8115 2941 8116 2943 8107
TIME...MOT...LOC 1853Z 227DEG 55KT 2926 8193 2769 8238
UlrichLocal storm report, May 24, 3:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
05/24/2017 M44.00 MPH BREVARD FL MESONET
TOWER KSC-32.
&&
PGSpecial weather statement, May 24, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
321 PM EDT WED MAY 24 2017
FLZ047-054-058-059-242000-
St. Lucie FL-Southern Brevard County FL-Okeechobee FL-
Indian River FL-
321 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER AND SOUTHEASTERN BREVARD
COUNTIES UNTIL 400 PM EDT...
At 319 PM EDT, National Weather Service meteorologists were tracking
fast moving showers and thunderstorm over Indian River, northeast
Okeechobee, and southern Brevard counties. Movement was toward the
northeast at 50 mph.
Brief but intense wind gusts of 50 to 55 mph have been occurring
with these fast moving showers and brief storms, and will continue
to do so.
Locations impacted include...
Palm Bay, Sebastian, Vero Beach and Fellsmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Florida.
LAT...LON 2731 8068 2754 8098 2764 8090 2764 8087
2768 8087 2817 8055 2812 8054 2767 8032
TIME...MOT...LOC 1919Z 222DEG 45KT 2767 8053
UlrichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:18 AM EDT | Lake Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 16 hr |
| May 24, 4:26 AM EDT | Small Craft Advisory | MLB | 34 hr | |
| May 24, 4:26 AM EDT | Small Craft Advisory for Winds | MLB | 34 hr | |
| May 24, 12:42 PM EDT | Special Weather Statement | MLB | Volusia | 48 min |
| May 24, 1:36 PM EDT | Special Weather Statement | MLB | Lake, Seminole, Volusia | 84 min |
| May 24, 1:40 PM EDT | Special Marine Warning | MLB | 3 hr | |
| May 24, 1:55 PM EDT | Special Weather Statement | MLB | Brevard, Orange, Osceola | 65 min |
| May 24, 2:58 PM EDT | Special Weather Statement | MLB | Lake, Orange, Seminole, Volusia | 92 min |
| May 24, 3:07 PM EDT | Special Marine Warning | MLB | 113 min | |
| May 24, 3:28 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola, Seminole | 32 min |
| May 24, 3:48 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Osceola, Seminole, Volusia | 42 min |
| May 24, 4:21 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Seminole, Volusia | 24 min |
| May 24, 4:29 PM EDT | Special Weather Statement | MLB | Brevard, Indian River, Okeechobee, Osceola | 91 min |
| May 24, 4:44 PM EDT | Special Marine Warning | MLB | 3 hr | |
| May 24, 4:55 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola | 48 min |
| May 24, 5:58 PM EDT | Special Weather Statement | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 62 min |
| May 24, 6:55 PM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 50 min |
Nearby
Special Weather Statements in Florida, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.